Vermont, 2008Flash Flood in Vermont, June 17, 2008
June 17, 2008 · NWS BTV · 1 event in 1 county or zone
An upper atmospheric area of low pressure slowly moved across southeast Canada on the 17th. Meanwhile, a weak surface low and cold front moved across Vermont during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper atmospheric area of low pressure slowly moved across southeast Canada on the 17th. Meanwhile, a weak surface low and cold front moved across Vermont during the afternoon. Scattered showers and thunderstorms moved very slowly along the cold front and produced very localized heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 17, 1:27 PM EST, 3 minutes earlier.
Area forecast discussion, Jun 17, 1:27 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
227 PM EDT TUE JUN 17 2008
.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THE NEXT COUPLE OF DAYS ACROSS
THE REGION AS WE WILL BE UNDER THE INFLUENCE OF A SLOW MOVING
UPPER LEVEL LOW PRESSURE SYSTEM. EACH DAY WILL FEATURE PRIMARILY
SHOWERS DURING THE LATE MORNING AND AFTERNOON...WHICH WILL TEND TO
DIMINISH DURING THE EARLY EVENING HOURS. THERE IS A THREAT FOR
SOME THUNDERSTORMS THIS AFTERNOON TO PRODUCE HAIL...ESPECIALLY
ACROSS VERMONT.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM EDT TUESDAY...PREVIOUS FORECAST PRETTY MUCH ON
TRACK. ALREADY SEEING DEVELOPMENT OF SHWRS AND ISOL TSTMS ACROSS
ERN NEW YORK. EXPECT THIS TREND TO CONTINUE WITH THE RADAR RAPIDLY
FILLING IN EVEN BY NOON. MESOANALYSIS SHOWS CAPES OF 500-1000J/KG
FROM THE CHAMPLAIN VALLEY EASTWARD AND THIS IS WHERE THE PRIMARY
ACTION WILL BE. QUITE CHILLY ALOFT...AND WET BULB ZERO DOWN AROUND
8000-8500FT. THIS INDICATES THAT CONVECTION WILL RATHER EASILY
PRODUCE HAIL. NOT A LOT OF WINDS ALOFT...SO NOT EXPECTING MUCH
MORE THAN 25 OR 30KTS OF WIND GUSTS WITH ANY STRONGER STORMS.
LOOKS LIKE THE NORTHEAST KINGDOM WILL HAVE THE HIGHEST RISK OF ANY
OF THESE STRONG STORMS AS THEY WILL HAVE THE WARMEST TEMPS AND
MOST DAYTIME HEATING.
CURRENTLY MOVING ACROSS THE ST LAWRENCE VALLEY IS THE LEADING EDGE
OF STRONGER LOW/MID LEVEL CAA. THERE ARE SOME LIGHT SHOWERS ALONG
WITH A BAND OF CLOUDS WITH THIS FEATURE. BEHIND THIS SFC TEMPS ARE
IN THE 50S WITH DEWPOINTS DROPPING INTO THE 40S...THUS THREAT FOR
CONVECTION QUITE LOW WEST OF THIS FRONT. SHOULD BE CROSSING INTO
THE CHAMPLAIN VALLEY ABOUT 17Z AND THEN INTO THE NORTHEAST KINGDOM
BY LATE AFTERNOON.
MAY NEED TO DO AN UPDATE IN A FEW HOURS TO REMOVE TSTM RISK FROM
PARTS OF THE AREA...BUT WILL PLAY THAT BY EAR. FOR THE TIME BEING
NOT PLANNING ANY CHANGES.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 230 AM EDT TUESDAY...RATHER REMARKABLE UPR LOW EXPECTED TO
PROGRESS SLOWLY EWD ACROSS NRN CWA BETWEEN 18Z WED AND 00Z FRI
BEFORE LIFTING NEWD INTO SRN QUEBEC THURSDAY NIGHT INTO FRIDAY.
CORE OF COLDEST 500MB TEMPERATURES CENTERED OVER NRN SECTIONS OF
THE NORTH COUNTRY AT 12Z THURSDAY AT -22C TO -23C THIS WILL
CONTINUE TO LEAD TO DAYTIME SHOWER DEVELOPMENT
WEDNESDAY/THURSDAY...PEAKING IN THE LATE AFTN/EARLY EVENING AND
LESSENING DURING THE OVERNIGHT HRS. WILL NEED TO CARRY MENTION OF
SHOWERS EACH PERIOD...WITH HIGHEST POPS NEAR DIURNAL HEATING MAX.
WITH HIGH MID-JUNE SUN ANGLE CAN/T RULE OUT JUST ENOUGH CAPE TO
YIELD A FEW AFTN/EVE T-STORMS...THOUGH THREAT LOOKS LESS THAN
TUESDAY. WILL KEEP TSTM MENTION TO SLIGHT CHC ON WEDNESDAY AND
LEAVE OUT FOR NOW ON THURSDAY.
HIGH TEMPERATURES WEDNESDAY AND THURSDAY WILL ONLY BE IN THE MID-UPR
60S IN THE VALLEYS AND UPR 50S TO LOW 60S AT ELEVATIONS OF 1-2KFT.
SFC WINDS WILL CONTINUE TO BE LIGHT THRU THE SHORT-TERM PERIOD WITH
WEAK SEA-LVL PRES FIELD OVER THE REGION.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 230 AM EDT TUESDAY...LITTLE OVERALL CHANGE IN LATEST 00Z GFS
SOLN WITH MID-UPR TROPOSPHERIC TROUGH PREVAILING ACROSS THE ERN
CONUS EVEN AS UPR LOW LIFTS OUT OF OUR AREA THURSDAY NIGHT INTO
FRIDAY. THE 16/12Z ECMWF SHOWED A DIFFERENT SOLN...WITH A MORE
PROGRESSIVE WLY 500MB FLOW DEVELOPING IN THE WAKE OF THE UPR LOW
FRIDAY AND SATURDAY...WITH A SHORTWAVE TROUGH AFFECTING THE AREA
ON SUNDAY/SUNDAY NIGHT. THIS MIGHT MEAN A DRIER SOLN
FRIDAY/SATURDAY...BUT HAS LITTLE SUPPORT AMONG THE GFS OR GFS
ENSEMBLE SOLNS. IT/S FAIR TO SAY THAT CONFIDENCE IS LOWER THAN
AVERAGE IN THE EXTENDED FCST FOLLOWING THE UPR LOW IN THE SHORT
TERM. WITH MODEL SOLN SPREAD WILL STAY CLOSER TO OP 00Z GFS SOLN
FOR NOW...WHICH ALLOWS FOR AFTN CHANCES OF SHOWERS AND
THUNDERSTORMS AND TEMPERATURES GRADUALLY RECOVERING CLOSER TO
SEASONAL NORMS. THIS IS ALSO CLOSER TO PREVIOUS FCST AND PREFER
CONTINUITY ATTM.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THROUGH 18Z WEDNESDAY...MAINLY VFR CONDITIONS THROUGH THIS EVENING.
SCT TSRA AND SHRA COULD BRIEFLY BRING MVFR CIGS. ISLD IFR VSBYS
UNDER THE HEAVIER SHOWERS BUT HELD OUT OF TAFS DUE TO LOW POINT
PROBABILITY. WEST TO SOUTHWEST WINDS BRINGING IN SLIGHTLY LOWER
DEWPOINTS AND DRIER AIR SO WEST OF KBTV ONLY -SHRA EXPECTED.
EXPECT CONVECTION TO DIE OUT FROM WEST TO EAST AFTER SUNSET. CLOUD
DEBRIS MAINLY 3500 FT TO 10 THOUSAND FEET EXPECTED OVERNIGHT.
STATISTICAL GUIDANCE SHOWING SOME MVFR CIGS POSSIBLE LATE AT NIGHT
ESP NRN NY.
18Z WEDNESDAY THROUGH SUNDAY...VFR...LOCAL MVFR CIGS EXPECTED
THROUGH THE PERIOD...THOUGH VERY BRIEF AND LOCAL IFR VSBY CONDITIONS
WILL BE POSSIBLE IN ANY HEAVY SHOWERS. AN UPPER LEVEL LOW SETTLES
OVER THE NORTH COUNTRY THURSDAY THEN LIFTS NE BY THE WEEKEND. AS A
RESULT...EXPECT ABUNDANT CLOUD COVER AND MAINLY AFTERNOON AND
EVENING SHOWERS THROUGH SATURDAY. CONDITIONS SHOULD SLOWLY IMPROVE
FRIDAY INTO SATURDAY AS THE LOW FINALLY MOVES AWAY FROM THE
REGION.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...BANACOS
NEAR TERM...NASH
SHORT TERM...BANACOS
LONG TERM...BANACOS
AVIATION...SISSON
Hazardous weather outlook, Jun 17, 2:29 AM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
329 AM EDT TUE JUN 17 2008
NYZ026>031-034-035-087-VTZ001>012-016>019-180730-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
329 AM EDT TUE JUN 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT
UPPER LEVEL LOW PRESSURE WILL SLOWLY PROGRESS EASTWARD AND
EVENTUALLY MOVE OVER THE NORTH COUNTRY TONIGHT. THIS WILL ALLOW
COOLER AIR ALOFT TO OVERSPREAD THE REGION. AS A RESULT...EXPECT
SHOWERS AND ISOLATED THUNDERSTORMS THIS MORNING TO INCREASE IN
COVERAGE THIS AFTERNOON AS THE COMBINATION OF DAYTIME HEATING AND
AFOREMENTIONED COOLER AIR DESTABILIZES THE ATMOSPHERE. AFTERNOON
THUNDERSTORMS WILL BE SCATTERED IN NATURE...WITH THE GREATEST
CHANCES MAINLY FROM THE EASTERN SLOPES OF THE ADIRONDACKS EAST.
ANY STORMS THAT DEVELOP WILL CARRY THE POTENTIAL FOR SMALL
HAIL...WITH THE BEST CHANCES AGAIN ACROSS EASTERN SECTIONS OF THE
FORECAST AREA. ALTHOUGH WIDESPREAD SEVERE ACTIVITY IS NOT
EXPECTED...CAN NOT RULE OUT A SEVERE STORM OR TWO THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS EVENING BEFORE
DISSIPATING OVERNIGHT.
DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
THROUGH THE REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jun 17, 11:33 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1233 PM EDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL NEW HAVEN 44.12N 73.15W
06/17/2008 E0.25 INCH ADDISON VT TRAINED SPOTTER
PEA SIZED HAIL
1225 PM HAIL ST. JOHNSBURY 44.43N 72.01W
06/17/2008 E0.25 INCH CALEDONIA VT TRAINED SPOTTER
PEA SIZED HAIL.
&&
NASHSpecial weather statement, Jun 17, 11:47 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1247 PM EDT TUE JUN 17 2008
VTZ004-007-171800-
ESSEX-CALEDONIA-
INCLUDING THE CITIES OF...ISLAND POND...ST. JOHNSBURY
1247 PM EDT TUE JUN 17 2008
AT 1245 PM...WEATHER SERVICE RADAR INDICATED THUNDERSTORMS FROM
NEAR EAST BURKE TO ST JOHNSBURY AND SOUTH TO AROUND BARNET. THESE
STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.
HAIL THE SIZE OF MARBLES WAS REPORTED IN ST JOHNSBURY.
THESE STORMS ARE MOVING EAST AND WILL AFFECT SOUTHERN ESSEX COUNTY
VERMONT AS THEY MOVE INTO THE CONNECTICUT RIVER VALLEY THROUGH 145 PM.
NASH
Local storm report, Jun 17, 12:03 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
103 PM EDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL NEW HAVEN 44.12N 73.15W
06/17/2008 E0.25 INCH ADDISON VT TRAINED SPOTTER
PEA SIZED HAIL
1225 PM HAIL ST. JOHNSBURY 44.43N 72.01W
06/17/2008 E0.25 INCH CALEDONIA VT TRAINED SPOTTER
PEA SIZED HAIL.
1230 PM HAIL ST. JOHNSBURY 44.43N 72.01W
06/17/2008 E0.50 INCH CALEDONIA VT CO-OP OBSERVER
1258 PM HAIL MONTPELIER 44.27N 72.57W
06/17/2008 E0.25 INCH WASHINGTON VT TRAINED SPOTTER
0100 PM HAIL CUMBERLAND HEAD 44.72N 73.40W
06/17/2008 E0.25 INCH CLINTON NY TRAINED SPOTTER
&&
GERALDMSpecial weather statement, Jun 17, 12:24 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
124 PM EDT TUE JUN 17 2008
VTZ001-002-005-016-171830-
GRAND ISLE-WESTERN FRANKLIN-WESTERN CHITTENDEN-EASTERN FRANKLIN-
INCLUDING THE CITIES OF...ALBURGH...SOUTH HERO...ST. ALBANS...
BURLINGTON...ENOSBURG FALLS...RICHFORD
124 PM EDT TUE JUN 17 2008
...THUNDERSTORM WITH SMALL HAIL MOVING ACROSS GRAND ISLE COUNTY...
AT 120 PM...WEATHER SERVICE RADAR INDICATED A THUNDERSTORM MOVING
ACROSS THE ISLANDS OF LAKE CHAMPLAIN. THIS THUNDERSTORM HAS THE
POTENTIAL TO PRODUCE PEA TO MARBLE SIZE HAIL ALONG WITH GUSTY WINDS
TO 30 MPH AND DANGEROUS LIGHTNING.
THE STORM WAS MOVING EAST AT 10 TO 15 MPH...AND WILL REACH THE
EASTERN SHORE OF LAKE CHAMPLAIN BY 230 PM....AND AFFECT AREAS FROM
SWANTON TO GEORGIA TO COLCHESTER.
BOATERS ON THE LAKE FROM AROUND COLCHESTER POINT NORTHWARD SHOULD
MOVE TO SHORE AS LIGHTNING CAN STRIKE MILES AWAY FROM THE MAIN
THUNDERSTORM.
NASH
Special weather statement, Jun 17, 1:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
209 PM EDT TUE JUN 17 2008
VTZ003-016-171845-
EASTERN FRANKLIN-ORLEANS-
INCLUDING...EAST BERKSHIRE...EAST RICHFORD...ENOSBURG CENTER...JAY...
MONTGOMERY...MONTGOMERY CENTER...RICHFORD...SOUTH RICHFORD AND
STEVENS MILLS
209 PM EDT TUE JUN 17 2008
AT 206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MONTGOMERY VERMONT...MOVING NORTH AT 16 MPH.
THE THUNDERSTORM WILL BE NEAR RICHFORD AND 5 MILES WEST OF JAY BY 220
PM AND MOVE NORTH ABOVE THE CANADIAN BORDER AFTER 230 PM.
SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.
LAHIFF
Local storm report, Jun 17, 1:28 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
228 PM EDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL RICHFORD 45.00N 72.67W
06/17/2008 E0.25 INCH FRANKLIN VT PUBLIC
HAIL COVERING GROUND.
&&
GERALDMFlash Flood, Franklin
- When
- June 17, 1:30 PM EST to 3:00 PM EST
- Where
- Franklin County, 0.59 mi NW of Montgomery to 0.48 mi WNW of Montgomery
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- County Official
- Coordinates
- 44.907, -72.637
Very heavy rainfall caused a significant washout on Green Mountain and a few other roads in and around Montgomery.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 17, 2008$699,000 · EF0 · 52 events
- Hail and Damaging Winds in Texas, June 17, 2008$3.6 million · 4.5 in hail · 14 events
- Hail and Damaging Winds in Texas, June 17 to 18, 2008$815,000 · 4.25 in hail · 18 events
- Hail and Damaging Winds in Nebraska, June 17, 2008$817,000 · 1 in hail · 8 events
- Hail and Damaging Wind in South Dakota, June 17, 2008$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Texas, June 17, 2008$160,000 · 56 kt wind · 12 events
- Damaging Winds in Georgia, June 17, 2008$202,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Texas, June 17, 2008$53,000 · 55 kt wind · 9 events
- Lightning Strike in Kansas, June 17, 2008$55,000 · 1 event
- Damaging Winds in Texas, June 17, 2008$39,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, June 17, 2008$26,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in Maine, June 17, 20081.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121953.